Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


Combinatorial constructions for integrals over normally distributed random matrices

Authors: I. P. Goulden and D. M. Jackson
Journal: Proc. Amer. Math. Soc. 123 (1995), 995-1003
MSC: Primary 05E05; Secondary 20B30, 60E99, 62H10
MathSciNet review: 1249878
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Recent results of Hanlon, Stanley, and Stembridge give the expected values of certain functions of matrices of normal variables in the real and complex cases. They point out that in both cases the results are equivalent to combinatorial results and suggest further that these results may have purely combinatorial proofs, in this way avoiding the use of the theory of spherical functions. Such proofs are given in this paper. In the complex case we use the familiar cycle decomposition for permutations. In the real case we introduce an analogous decomposition into cyclically ordered sequences, called chains, which makes the real and complex cases strikingly similar.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 05E05, 20B30, 60E99, 62H10

Retrieve articles in all journals with MSC: 05E05, 20B30, 60E99, 62H10

Additional Information

PII: S 0002-9939(1995)1249878-0
Article copyright: © Copyright 1995 American Mathematical Society